Nausea and vomiting perspectives among children receiving moderate to highly emetogenic chemotherapy treatment.
Chemotherapy-induced nausea and vomiting (CINV) are common adverse effects, but occurrences among pediatric oncology patients are not well documented.
The primary aim was to describe anticipatory, acute, and delayed CINV among children with cancer from the child's, caregiver's, and nurse's perspective. A secondary aim evaluates the correlation of CINV among the child's, caregiver's, and nurse's perspectives.
CINV perspectives were evaluated before, during, and after a single course of highly or moderately emetogenic chemotherapy. CINV were evaluated among 40 pediatric cancer patients using the Adapted Rhodes Index of Nausea and Vomiting for Pediatrics, among their caregivers using the Adapted Rhodes Index of Nausea and Vomiting for Parents, and among their nurses using the National Cancer Institute Nausea and Vomiting Grading Criteria.
CINV were reported by the patient, caregiver, and nurse at all times, with the most frequent reports occurring in the delayed period. Patient's mean total nausea and vomiting scores increased significantly over time. Patient reports of anticipatory, acute, and delayed CINV correlated with caregiver and nurse reports except for anticipatory nausea between the nurse and patient.
CINV occurred throughout the chemotherapy course, with delayed CINV occurring most frequently and with greater severity and distress. Caregiver CINV reports correlated closely with patient reports.
Implications for practice
Nurses need to be aware of the frequency, severity, and distress of CINV throughout the chemotherapy regimen. CINV can occur before and after chemotherapy treatment and should be assessed so that appropriate interventions can be implemented.
Rodgers, C; Kollar, D; Taylor, O; Bryant, R; Crockett, K; Gregurich, MA; Hockenberry, M
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)